Robert H. Knopp, MD
To the Editor: I read with interest the recent report by Mullin and associates (1) on fulminant hepatic failure in a patient after ingestion of sustained-release nicotinic acid. Development of toxicity when switching suddenly from crystalline niacin to time-release niacin is not surprising. In addition to the early observation by Christensen (2), we observed greater gastrointestinal upset and fatigue and slightly greater serum glutamicoxoacetic transaminase (SGOT) rise in a randomized trial (3) comparing unmodified niacin (Nicolar [Roer Pharmaceuticals, Ft. Washington, Pennsylvania]) with time-release niacin (Nicobid [Roer]). The syndrome of fatigue, gastrointestinal upset, and elevations in liver enzymes was particularly notable
Learn more about subscription options.
Register Now for a free account.
Knopp RH. Niacin and Hepatic Failure. Ann Intern Med. 1989;111:769. doi: 10.7326/0003-4819-111-9-769
Download citation file:
Published: Ann Intern Med. 1989;111(9):769.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only